Alert archive / Kansas / Frost Advisories in 2006

Frost Advisory 2, NWS Topeka, KS

October 21, 20064 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 21, 2006, 3:51 PM CDT for 4 counties in Kansas. It took effect at Oct 22, 2006, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2006, 3:51 PM CDT (20:51 UTC)
In effect from
Oct 22, 2006, 3:00 AM CDT
Expired
Oct 22, 2006, 9:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Coffey County, KS, Lyon County, KS, Morris County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 212051
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT SAT OCT 21 2006

KSZ037-054-055-058-220500-
/O.NEW.KTOP.FR.Y.0002.061022T0800Z-061022T1400Z/
MORRIS-LYON-OSAGE-COFFEY-
INCLUDING THE CITY OF...EMPORIA
351 PM CDT SAT OCT 21 2006

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY. 

SKIES ARE EXPECTED TO CLEAR LATE TONIGHT ACROSS EAST CENTRAL
KANSAS AS WINDS BECOME LIGHTER. WITH COLD AIR MOVING INTO THE
AREA...TEMPERATURES ARE FORECAST TO FALL INTO THE LOWER 30S. THIS
SHOULD ALLOW FROST TO DEVELOP ON THE GRASS AND EXPOSED SURFACES. 

THOSE WITH AGRICULTURAL INTERESTS WHO WANT TO PROLONG THE GROWING
SEASON SHOULD TAKE ACTION TO PROTECT TENDER VEGETATION. POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$

WOLTERS
4 follow-up statements
000 
WWUS73 KTOP 220440
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT SAT OCT 21 2006

KSZ037-054-055-058-221245-
/O.CON.KTOP.FR.Y.0002.061022T0800Z-061022T1400Z/
MORRIS-LYON-OSAGE-COFFEY-
INCLUDING THE CITY OF...EMPORIA
1140 PM CDT SAT OCT 21 2006

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
SUNDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY. 

SKIES ARE EXPECTED TO CLEAR TONIGHT ACROSS EAST CENTRAL KANSAS AS
WINDS BECOME LIGHTER. WITH COLD AIR MOVING INTO THE
AREA...TEMPERATURES WILL FALL INTO THE LOWER 30S. THIS SHOULD
ALLOW FROST TO DEVELOP ON THE GRASS AND EXPOSED SURFACES.

THOSE WITH AGRICULTURAL INTERESTS WHO WANT TO PROLONG THE GROWING
SEASON SHOULD TAKE ACTION TO PROTECT TENDER VEGETATION. POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$
000 
WWUS73 KTOP 220902
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
402 AM CDT SUN OCT 22 2006

KSZ037-054-055-058-221400-
/O.CON.KTOP.FR.Y.0002.000000T0000Z-061022T1400Z/
MORRIS-LYON-OSAGE-COFFEY-
INCLUDING THE CITY OF...EMPORIA
402 AM CDT SUN OCT 22 2006

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

WITH MOSTLY CLEAR SKIES AND LIGHTER WINDS...TEMPERATURES THROUGH
THE EARLY MORNING HOURS WILL COMMONLY BE IN THE LOWER 30S. 
THIS WILL ALLOW FOR FROST TO FORM ON THE GRASS AND OTHER EXPOSED
SURFACES.

THOSE WITH AGRICULTURAL INTERESTS WHO WANT TO PROLONG THE GROWING
SEASON SHOULD TAKE ACTION TO PROTECT TENDER VEGETATION. POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$
000 
WWUS73 KTOP 221030
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
530 AM CDT SUN OCT 22 2006

KSZ037-054-055-058-221400-
/O.CON.KTOP.FR.Y.0002.000000T0000Z-061022T1400Z/
MORRIS-LYON-OSAGE-COFFEY-
INCLUDING THE CITY OF...EMPORIA
530 AM CDT SUN OCT 22 2006

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...TEMPERATURES THROUGH
THE EARLY MORNING HOURS WILL COMMONLY BE IN THE UPPER 20S TO LOWER
30S. THIS WILL ALLOW FROST TO FORM ON THE GRASS AND OTHER EXPOSED
SURFACES.

THOSE WITH AGRICULTURAL INTERESTS WHO WANT TO PROLONG THE GROWING
SEASON SHOULD TAKE ACTION TO PROTECT TENDER VEGETATION. POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$
000 
WWUS73 KTOP 221359
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT SUN OCT 22 2006

KSZ037-054-055-058-221500-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-061022T1400Z/
MORRIS-LYON-OSAGE-COFFEY-
INCLUDING THE CITY OF...EMPORIA
859 AM CDT SUN OCT 22 2006

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES WILL CONTINUE TO CLIMB ABOVE FREEZING THIS
MORNING...MELTING FROST ACROSS THE ADVISORY AREA...THEREFORE THE
FROST ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 21, 3:50 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 21, 3:50 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SAT OCT 21 2006

.DISCUSSION...
19Z SFC OBS SHOWED THE FRONT HAD EXITED THE FORECAST AREA WITH GUSTY
NORTH WINDS BRINGING COLDER AIR SOUTH. PRECIP ON THE RADAR HAS FOR
THE MOST PART BEEN ALL LIQUID WITH SFC TEMPS STILL IN THE UPPER 30S
OR AROUND 40. 19Z WATER VAPOR IMAGERY SHOWED THE LEAD SHORTWAVE
MOVING ACROSS SOUTH CENTRAL KS AS THE UPPER JET STREAK NOSES INTO
NORTHERN OK AS SEEN ON THE PROFILER NETWORK.

FOR TONIGHT AND SUNDAY...FORECAST IS IN PRETTY GOOD SHAPE AND HAVE
NOT NEEDED TO MAKE A LOT OF CHANGES. LARGE SCALE FORCING IS PROGGED
BY THE MODELS TO BE EAST OF THE FORECAST AREA BY 00Z. SO AM INCLINED
TO LEAVE POPS OUT OF THE FORECAST...HOWEVER AREA OF LIGHT PRECIP HAS
BEEN EXPANDING ACROSS CENTRAL PORTIONS OF THE FORECAST AREA. WILL
PROBABLY CARRY SOME SPRINKLES FOR THE EARLY EVENING...AND DECIDED
WHETHER TO HOLD ONTO POPS AT THE LAST MOMENT. THINK SKIES ARE
EXPECTED TO SCATTER OUT OVERNIGHT TONIGHT AS DRY AIR CONTINUES TO
FILTER IN. LATEST VISIBLE IMAGERY SUPPORTS THIS WITH CLEARING
OCCURRING ACROSS WESTERN KS ALREADY. WITH SOME CLEARING AND WINDS
DECREASING...THINK FROST WILL BE POSSIBLE ACROSS EAST CENTRAL KS.
WILL INCLUDE FROST IN THE FORECAST FOR THOSE COUNTIES THAT HAVE NOT
HAD A KILLING FREEZE...AS WELL AS ISSUE A FROST ADVISORY. MODELS
INDICATE NEUTRAL TEMP ADVECTION THROUGH THE DAY TOMORROW WITH
NORTHWEST WINDS CONTINUING ACROSS THE AREA. WITH THE LITTLE BIT OF
SUNSHINE...THINK THAT THE BOUNDARY LAYER INSTABILITY WILL GIVE WAY
TO THE DEVELOPMENT OF STRATA CU AND CREATE MOSTLY CLOUDY SKIES FOR
THE AFTERNOON. BECAUSE OF THIS AND EXPECTING THE COLD AIRMASS TO
MODIFY VERY LITTLE...WENT WITH HIGHS A DEGREE OR TWO COOLER THAN MOS
ACROSS NORTHEAST KS WITH AROUND 50. MID 50S SEEM POSSIBLE ALONG THE
SOUTHWEST BORDER OF THE FORECAST AREA WERE THERE SHOULD BE A LITTLE
MORE SUNSHINE.

MONDAY THROUGH TUESDAY NIGHT...WITH A DEEP UPPER LEVEL TROUGH OVER
THE GREAT LAKES REGION...AND AN UPPER LEVEL RIDGE OVER THE
NORTHWESTERN CONUS...NORTHWEST FLOW WILL REMAIN OVER THE CENTRAL
PLAINS TO START THE PERIOD.  SURFACE HIGH ASSOCIATED WITH COLD
CANADIAN AIR WILL BEGIN TO MOVE EAST THROUGH THE PLAINS ON MONDAY AS
THE UPPER LEVEL TROUGH OVER THE GREAT LAKES PULLS EAST...AND THE
FLOW ALOFT ASSUMES MORE OF A WESTERLY COMPONENT.  THE WESTERLIES
ALOFT WILL AID IN THE DEVELOPMENT OF A LEE SIDE TROUGH OVER THE
WESTERN HIGH PLAINS WHICH WILL HELP PUSH HIGH PRESSURE OFF TO THE
EAST.  AS THE SURFACE HIGH MOVES EAST THE LOW LEVEL FLOW WILL SHIFT
AROUND TO THE SOUTHEAST...BRINGING WARMER AIR AND A RETURN OF LOW
LEVEL MOISTURE BACK INTO THE CENTRAL PLAINS.  THERE ARE DIFFERENCES
IN THE TIMING OF THE RETURN FLOW...HOWEVER THE GENERAL CONSENSUS
BRINGS SOUTHERLY FLOW BACK INTO THE FORECAST AREA LATE MONDAY INTO
TUESDAY MORNING.  ON TUESDAY MORNING A SHORTWAVE WILL MOVE THROUGH
THE NORTHERN PLAINS AND INTO THE GREAT LAKES REGION.  BEHIND THIS
WAVE...UPPER LEVEL RIDGING WILL BUILD INTO THE PLAINS BRINGING
SOUTHWEST FLOW THROUGH THE UPPER LEVEL PATTERN.  RIDGING WILL ALLOW
THE SUB TROPICAL JET TO MOVE UP INTO SOUTHERN KS AND NORTHERN OK ON
TUESDAY WHICH WILL AID IN THE DEVELOPMENT OF A SURFACE LOW NEAR THE
OK PANHANDLE.  THE DEVELOPING SURFACE LOW WILL KEEP SOUTHERLY FLOW
THROUGH EASTERN KS TUESDAY ALLOWING THE LOWER LAYERS TO SATURATE BY
TUESDAY EVENING ACROSS THE FORECAST AREA.

WEDNESDAY THROUGH FRIDAY...MODELS ARE HAVING TROUBLE RESOLVING
SYNOPTIC SCALE FEATURES DURING THE MEDIUM RANGE...SO CONFIDENCE IN
ANY GIVEN MODEL IS RELATIVELY LOW.  IN GENERAL THE WEAK UPPER LEVEL
RIDGE OVER THE CENTRAL PLAINS WILL BE SHORT LIVED AS STRONG UPPER
LEVEL LOW DIVES SOUTHEAST OFF OF THE ALASKAN COAST...ACROSS THE
NORTHWESTERN CONUS AND INTO THE NORTHERN PLAINS.  THE PASSAGE OF THE
UPPER LOW WILL PROVIDE GOOD LARGE SCALE LIFT AS EVIDENT WITH WELL
COUPLED QG CONVERGENCE.  AHEAD OF THE WAVE A DECENT LOW LEVEL
ISENTROPIC LIFT AXIS WILL SET UP OVER EASTERN KS AND NE AS THE
SURFACE LOW DEEPENS OVER SOUTHWESTERN KS THE DEEPENING LOW WILL
INCREASE THE LOW LEVEL FLOW OVER A WARM FRONTAL BOUNDARY FORECAST TO
REMAIN NEARLY STATIONARY OVER THE CWA ON WEDNESDAY.  WITH THE LOWER
LAYERS ALREADY NEAR SATURATION WITH RETURN FLOW GOING SINCE
TUESDAY...ISENTROPIC LIFT SHOULD BE ENOUGH TO DEVELOP RAIN SHOWERS
ACROSS THE AREA ON WEDNESDAY.  AS THE UPPER LOW APPROACHES IT WILL
MOVE THE SURFACE LOW EAST...BRINGING A WELL DEFINED COLD FRONT SOUTH
THROUGH THE CENTRAL PLAINS IN ITS WAKE.  MODELS INDICATE H850 TEMPS
FALLING FROM AROUND 14 DEGC TO AROUND -1 DEG C BEHIND THE FRONT.
SUCH A PRONOUNCED DENSITY GRADIENT WOULD ONCE AGAIN PROVIDE GOOD
LIFT FOR RAIN SHOWER DEVELOPMENT ACROSS THE FORECAST AREA AS THE
FRONT PUSHES THROUGH.  AS THE UPPER LOW MOVES NEAR THE CWA A DRY
SLOT WILL LIKELY GIVE A BREAK TO THE PRECIPITATION...HOWEVER WRAP
AROUND MOISTURE ON THE BACKSIDE OF THE LOW WILL KEEP RAIN SHOWER
CHANCES ALIVE AS THE LOW MOVES EAST.  THE FORECAST MODELS ALL
INDICATE THIS PATTERN WILL OCCUR...BUT THEY ARE HAVING A DIFFICULT
TIME RESOLVING THE TIMING AND INTENSITY OF THE SYNOPTIC FEATURES.
MODEL TO MODEL COMPARISONS HAVE BEEN OFF AS WELL AS RUN TO RUN
CONSISTENCY WITHIN EACH INDIVIDUAL FORECAST MODEL.  WITH THIS DEGREE
OF UNCERTAINTY HAVE KEPT POPS IN THE 20-30 PERCENT RANGE.  CURRENT
FORECAST IS IN LINE WITH HPC TIMING OF SYNOPTIC FEATURES.  THIS
BRINGS ISENTROPIC LIFT SHOWER ACTIVITY THROUGH THE CWA DURING THE
DAY WEDNESDAY THROUGH THURSDAY MORNING...THEN FRONTOGENETIC FORCING
DURING THE DAY THURSDAY...AND THEN FRONTAL AND POST FRONTAL
PRECIPITATION THURSDAY NIGHT THROUGH FRIDAY MORNING...WITH WRAP
AROUND PRECIPITATION LINGERING INTO FRIDAY AFTERNOON.  WITH REGARDS
TO MODELS...THIS FORECAST IS CLOSEST TO A BLEND OF THE 12Z GFS AND
THE 20/0Z EUROPEAN.  THE 12Z GFS IS FASTER THAN CURRENT
FORECAST...AND THE 12Z EUROPEAN CAME IN MUCH FASTER THAN THE 20/0Z
RUN.  WITH MODELS OFFERING VASTLY DIFFERENT SOLUTIONS RUN TO RUN...A
BLEND SEEMS MOST LIKELY ATTM.

SATURDAY...UPPER LOW SHOULD BE EAST OF THE CWA BRINGING SUBSIDENCE
AND DRIER AIR INTO THE FORECAST AREA.  WITH MODEL
UNCERTAINTIES...USED HPC GUIDANCE FOR DAY 7.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS/CAVANAUGH
Hazardous weather outlook, Oct 21, 5:06 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT SAT OCT 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-221015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
506 AM CDT SAT OCT 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Kansas, 2006Every frost advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.